Louisiana, 2011

Tornado and Hail in Louisiana, May 26, 2011

May 26, 2011 · NWS LIX · 11 events in 4 counties and zones

A cold front moved through southern Mississippi and southeast Louisiana during the daytime hours on May 26. Numerous reports of hail and wind damage were received, as well as several reports of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$405,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front moved through southern Mississippi and southeast Louisiana during the daytime hours on May 26. Numerous reports of hail and wind damage were received, as well as several reports of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 26, 2:47 PM CST, 33 minutes earlier.

Area forecast discussion, May 26, 2:47 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
347 PM CDT THU MAY 26 2011

.SHORT TERM...
FRONT DEMARCATED WITH RADAR DETECTED LINE OF SHOWERS AND
THUNDERSTORMS GENERALLY FROM HATTIESBURG TO HAMMOND TO LOWER
ATCHAFALAYA BASIN...AND MOVING WITH A SLOW EASTWARD DRIFT. LARGE
STATIONARY CELL OVER JACKSON COUNTY APPEARS TO BE STUCK ON SEA
BREEZE...WITH BACKWARD PROPAGATING VECTOR CHARACTERISTICS AS
LARGER SCALE SHORT-WAVE APPROACHES. RADAR RAINFALL ESTIMATES ARE
LIKELY HAIL CONTAMINATED WITH THAT CELL BUT IS LIKELY IN EXCESS OF
5 INCHES AT THIS TIME. CERTAINLY...THIS IS BENEFICIAL FOR DROUGHT
RELIEF IN JACKSON COUNTY...BUT NOT QUITE LARGE SCALE ENOUGH TO
BENEFIT OTHER COUNTIES/PARISHES. AREAS SOUTH OF THE TIDAL LAKES
HAVE HAD LITTLE CONVECTION AND AMPLE MOISTURE AND INSTABILITY
REMAINS IN PLACE TO BE TAPPED REMAINDER OF THIS AFTERNOON/EVENING.
WILL MAINTAIN SOME POPS THROUGH SUNSET BUT MOST ACTIVITY WILL
LIKELY DISSIPATE SHORTLY THEREAFTER.

.LONG TERM...
MODELS SHOW VERY LARGE SCALE HIGH PRESSURE RIDGE OVER WESTERN
ATLANTIC BUILDING INTO THE GULF STATES THROUGH THE WEEKEND AND
BECOMING ENHANCED BY STRONG RIDGING ALOFT TO SUPPRESS CONVECTIVE
DEVELOPMENT FOR QUITE SOME TIME. LARGE SCALE SUBSIDENCE SHOULD
KEEP TEMPERATURES ABOVE NORMAL FROM SUNDAY THROUGH LATE NEXT WEEK.
WILL MAINTAIN THE 10 PERCENT RAIN CHANCE EACH DAY IN HOPES OF LAKE
AND SEA BREEZE DEVELOPMENTS...BUT THIS MAY BE A REACH.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL EXCEPT TEMPO LOWER CONDITIONS IN
THUNDERSTORMS THROUGH 01Z FOR TERMINALS EAST OF KMCB-KBTR.

&&

.MARINE...
GENERAL LIGHT TO MODERATE SOUTHEAST FLOW TO BE MAINTAINED THROUGH
THE WEEKEND...BECOMING A LITTLE MORE EASTERLY IN TIME EARLY NEXT
WEEK. A SWELL TRAIN GENERATED THROUGH THE FLORIDA STRAITS MAY
PRODUCE A GROUND SWELL THAT AFFECTS THE OUTER COASTAL WATERS BY
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  88  64  90 /  10   0   0   0
BTR  62  90  68  91 /  10   0   0   0
ASD  64  87  67  88 /  10   0   0   0
MSY  68  87  70  87 /  10   0   0   0
GPT  66  85  68  85 /  20   0   0   0
PQL  65  86  64  86 /  20   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, May 26, 9:49 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1049 AM CDT THU MAY 26 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-271600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1049 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY
ACROSS COASTAL MISSISSIPPI. AN ISOLATED SEVERE STORM OR TWO WILL
ALSO BE POSSIBLE ALONG AND NORTH OF A LINE FROM SLIDELL TO MCCOMB
THROUGH THIS AFTERNOON. ELSEWHERE...A FEW STRONG THUNDERSTORMS
WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED. THE MAIN
THREAT FROM ANY STRONG OR SEVERE THUNDERSTORMS WILL BE STRONG AND
DAMAGING STRAIGHT LINE WINDS. HOWEVER...LARGE HAIL OR AN
ISOLATED TORNADO CAN NOT BE RULED OUT.

FLOOD WARNINGS ARE IN EFFECT FOR THE MISSISSIPPI RIVER...AND FOR
SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE MISSISSIPPI RIVER
AND FOR SEVERAL POINTS ALONG THE ATCHAFALAYA RIVER. PLEASE REFER
TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Special weather statement, May 26, 12:12 PM CST, 3 hours 8 minutes before
LAZ039-MSZ077-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
112 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING PEARL
RIVER COUNTY...WASHINGTON PARISH...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF FRANKLINTON...
MOVING NORTHEAST AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BOGALUSA...CROSSROADS...VARNADO...ANGIE AND POPLARVILLE

THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZE HAIL AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 26, 12:28 PM CST, 2 hours 52 minutes before
MSZ082-261930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
128 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING JACKSON
COUNTY...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR OCEAN SPRINGS...OR ABOUT 5 MILES
NORTHEAST OF OCEAN SPRINGS...MOVING EAST AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...VANCLEAVE...ESCATAWPA AND MOSS POINT

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 35 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 26, 12:37 PM CST, 2 hours 43 minutes before
LAZ039-MSZ077-261900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
137 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING PEARL RIVER
COUNTY...WASHINGTON PARISH...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES NORTH OF BOGALUSA...OR ABOUT
OVER ANGIE...MOVING EAST AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ANGIE.

THE PRIMARY THREATS FROM THESE STORMS ARE SUB SEVERE HAIL UP TO
NICKEL SIZE AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, May 26, 1:08 PM CST, 2 hours 12 minutes before
MSZ081-262015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
208 PM CDT THU MAY 26 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING HARRISON
COUNTY...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTH OF DIAMONDHEAD...OR
ABOUT 9 MILES WEST OF SAUCIER...MOVING EAST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SAUCIER

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Local storm report, May 26, 1:55 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     VANCLEAVE               30.54N 88.67W
05/26/2011                   JACKSON            MS   LAW ENFORCEMENT

            REPORTS OF POWER OUTAGES AND BLOWN TRANSFORMERS IN
            VANCLEAVE

&&

DMANNING
Special weather statement, May 26, 2:55 PM CST, 25 minutes before
LAZ039-MSZ077-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 PM CDT THU MAY 26 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING WASHINGTON PARISH...
PEARL RIVER COUNTY...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF BOGALUSA...OR ABOUT 4 MILES
SOUTHWEST OF VARNADO...MOVING EAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...VARNADO...
CROSSROADS...ANGIE AND POPLARVILLE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Washington

When
May 26, 3:20 PM CST
Where
Washington County, 1 mi SW of Bogalusa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.760, -89.862

Tornado, St. Tammany

When
May 26, 3:40 PM CST to 3:55 PM CST
Where
St. Tammany County, 4.35 mi ENE of Blond to 3.4 mi WSW of Sun
Rating
EF3
Path length
6.06 mi
Path width
150 yd
Injuries
4 direct, 0 indirect
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
30.616, -90.049

Damage began at Birtrue Road east of Louisiana Highway 40. The tornado then continued eastward producing EF2 damage to homes on Birtue and Thornhill Roads. EF3 damage was observed near the intersection of Jenkins Cemetery Road and Louisiana Highway 40. Two homes had extensive damage with 90 percent of their roofs ripped off and collapse of some exterior walls. Three homes suffered significant damage, as well as 10 to 15 un-anchored mobile homes.

Thunderstorm Wind, St. Tammany

When
May 26, 4:30 PM CST
Where
St. Tammany County, 2.53 mi ENE of Chinchuba
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.412, -90.040

One tree and numerous limbs were knocked down at Louisiana Highway 59 and Interstate 12. Marble size hail was also reported.

Thunderstorm Wind, St. Tammany

When
May 26, 4:30 PM CST
Where
St. Tammany County, 4.27 mi E of Chinchuba
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
30.390, -90.009

Large trees were blown down along Louisiana Highway 1088 near Cypress Street.

Hail, St. Tammany

When
May 26, 4:58 PM CST
Where
St. Tammany County, Lacombe
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.320, -89.930

Hail, St. Tammany

When
May 26, 5:00 PM CST
Where
St. Tammany County, Lacombe
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.320, -89.930

Hail, St. Tammany

When
May 26, 5:03 PM CST to 5:05 PM CST
Where
St. Tammany County, Slidell Arpt
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
30.350, -89.820

Hail ranging in size from marble to half dollar size was observed at the National Weather Service Office.

Hail, St. Tammany

When
May 26, 5:10 PM CST
Where
St. Tammany County, 0.69 mi NE of Bonfouca
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.277, -89.842

Quarter size hail was reported by an off duty NWS employee.

Hail, Orleans

When
May 26, 5:58 PM CST
Where
Orleans County, 2.01 mi SSW of South Pt
Measured
1 in hail
Reported by
Public
Coordinates
30.122, -89.879

Nickel to quarter size hail was reported in the Irish Bayou area near Interstate 10.

Hail, Jefferson

When
May 26, 7:10 PM CST
Where
Jefferson County, Lafitte
Measured
1 in hail
Reported by
Public
Coordinates
29.680, -90.100

Hail the size of quarters was reported in the Marrero-Lafitte-Larose Highway area near Lafitte.

Thunderstorm Wind, Orleans

When
May 26, 7:36 PM CST
Where
Orleans County, (New)lkfrnt Arpt New
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -90.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyThe tornado archive for Louisiana, 2011Warnings in Louisiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298931, 298933, 298934, 298935, 298936, 298937, 298938, 298940, 298941, 298942, 298943.